Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 190, NWS Huntsville, AL

August 13, 2012Colbert County, Lauderdale County, Lawrence County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Aug 13, 2012, 12:05 PM CDT for Colbert County, Lauderdale County, Lawrence County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2012, 12:05 PM CDT (17:05 UTC)
Expired
Aug 13, 2012, 12:30 PM CDT
In force
25 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Lauderdale County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 113 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:25 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 13, 10:25 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1025 AM CDT MON AUG 13 2012

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...
TEMPERATURES ACROSS THE TENNESSEE VALLEY ARE CURRENTLY IN THE LOWER
TO MIDDLE 70S...WITH MUSCLE SHOALS LATEST OB REPORTING 81F AT THIS
HOUR. AN AREA OF SHOWERS AND STORMS CONTINUES TO PUSH EASTWARD ACROSS
NRN MS/WRN TN THIS MORNING...AND IS FINALLY ON THE DOORSTEP OF NW AL
AS OF THIS WRITING. THE SFC LOW IS CENTERED OVER ERN MO...WITH THE
COLD FRONT DRAPED FROM THE MO/IL/KY/TN BORDER SOUTHWESTWARD INTO THE
ARKLATEX REGION. THE WARM FRONT IS SPRAWLED SOUTHEASTWARD FROM
CENTRAL AR...ACROSS CENTRAL MS/AL. THE SOUTHERN EXTENT OF THE
ACTIVITY TO THE WEST WILL FOLLOW THIS BOUNDARY...WITH THE NORTHERN
EXTENT (CURRENTLY SPANNING MUCH OF CENTRAL TN) CONTINUING ALONG MORE
OF AN EASTWARD PROGRESSION THROUGH MIDDAY.

A SECOND ROUND OF SHOWERS AND STORMS IS PROGGED TO DEVELOP (VIA RAP/NAM)
AND THIS WILL ARRIVE AFTER 3PM TODAY. CU IS ALREADY NOTED FIRING UP
IN SRN AR ALONG THE FRONT ITSELF AS OF 15Z TO SUPPORT THIS THINKING.

FOR THE PUBLIC FORECAST GRIDS TODAY...THE ONLY TWEAKS NEEDED TO THE
FCST WERE THE DEWPOINT GRIDS TO FOLLOW MORE IN LINE WITH CURRENT
TRENDS. ADJUSTMENTS WERE ALSO MADE TO POP/WX GRIDS THRU 18Z...BUT
OTHERWISE...NO OTHER CHANGES WERE NECESSARY.

WILL SEND UPDATED ZONES SHORTLY.

12

&&

.AVIATION...
/ISSUED 639 AM CDT MON AUG 13 2012/
FOR 12Z TAFS...
TWO AREAS OF SHRA/TSRA ARE POISED TO POSSIBLY IMPACT EITHER TERMINAL
THIS TAF PERIOD. TIMING AND CONFIDENCE ARE SUCH THAT VCSH/VCTS WERE
UTILIZED ATTM...THOUGH ANY TS THAT DIRECTLY IMPACTS EITHER TERMINAL
WILL BRING GUSTY WINDS/REDUCED VIS. WITHIN THE WARM SECTOR...LOOK FOR
A LOW STRATUS DECK TO BUILD IN TONIGHT...REDUCING VIS/CIGS AFTER 06Z.

JLL

&&

.PREV DISCUSSION...
/ISSUED 429 AM CDT MON AUG 13 2012/
A BIG PICTURE SYNOPSIS...THE MAIN FEATURES WERE AN UPPER RIDGE
CENTERED OVER NEW MEXICO AND MEAN TROUGHING FROM THE MID/UPPER
MISSISSIPPI VALLEY AND EASTWARD. THE UPPER RIDGING WAS WEAKER
SOMEWHAT COMPARED TO A DAY OR SO AGO...WITH 595 DECAMETER MAX
HEIGHTS AND RESIDUAL MONSOONAL MOISTURE FROM THE GREAT BASIN TO
TEXAS. IN A MORE AMPLIFIED NORTHERN STREAM...AN UPPER LEVEL
DISTURBANCE OVER THE WESTERN GREAT LAKES WAS HELPING TO DIG THE
TROUGH FURTHER TO THE SOUTH AND EAST. A COUPLE AREAS OF CONVECTION
ASSOCIATED WITH THIS DISTURBANCE WERE LOCATED OVER ILLINOIS AND
NORTHERN ARKANSAS...MOVING TO THE EAST.

FOR THE TENNESSEE VALLEY...AN UPPER TROUGH EARLIER WAS PRODUCING
VERY LIGHT SHOWER ACTIVITY OVER WESTERN TENNESSEE/NORTHERN
MISSISSIPPI. THIS PRECIP...MORE VIRGA THAN TRUE SHOWERS...AS LITTLE
TO NON OF IT SURVIVED THE TRIP TO THE GROUND PER AREA SURFACE
OBSERVATIONS. THE REMNANTS OF THIS PRECIP WAS ON A DISSIPATING TREND
AS IT TRACKED ACROSS WESTERN MADISON COUNTY (AT LEAST PER THE
HYTOP 88D VIEW).

THE FRONTAL BOUNDARY THAT PASSED ACROSS THIS REGION LATE LAST
WEEK... WAS BEGINNING TO CREEP BACK TO THE NORTH AS A WARM FRONT. IT
EXTENDED ROUGHLY FROM SE ARKANSAS TO THE FLORIDA PANHANDLE. THIS
BOUNDARY SHOULD REACH THIS REGION BY THE EVENING...PLACING THE
FORECAST AREA IN A WARMER SOUTHERLY FLOW. DESPITE THE RETURN FLOW...
MOISTURE LEVELS WILL BE LIMITED...THEREFORE IT WILL TAKE A WHILE FOR
SHOWERS TO START AFFECTING THE REGION. WITH THE ACTIVITY IN PROGRESS
TO OUR WEST...HAVE KEPT A SCATTERED CONVECTION CONFINED TO FAR NW
ALABAMA THIS MORNING...WITH A SLIGHT CHANCES TO THE I-65 CORRIDOR.
RAIN CHANCES SHOULD INCREASE EASTWARD DURING AFTERNOON AS THE UPPER
LEVEL SUPPORT NEARS FROM THE WEST. HAVE KEPT A CHANCE (40 PERCENT)
IN FOR TONIGHT. THEN HAVE RAIN CHANCES ENDING OVER NW ALABAMA FOR
TUE MORNING...BUT CONTINUING FOR OUR CENTRAL/EASTERN AREAS INTO THE
EARLY EVENING. INDICATIONS HAVE THIS SYSTEM WILL SLOWLY CLEARING THE
AREA FROM WEST TO EAST.

AS NOTED ABOVE...A WEAK MOISTURE RETURN WILL HELP LIMIT OVERALL
STORM INTENSITY THIS AFTERNOON AND EVENING. THAT BEING SAID...
SUFFICIENT SHEAR/LIFT PROVIDED BY UPPER SUPPORT COULD ALLOW SOME OF
THE STRONGER STORMS TO BECOME SMALL HAIL/GUSTY WIND PRODUCERS. PER
THE DAY-1 CONVECTIVE OUTLOOK...THE STRONGER STORMS SHOULD REMAIN TO
WEST OF THE REGION.

DRY CONDITIONS SHOULD RETURN ACROSS THE TENNESSEE VALLEY FOR THE
MIDWEEK...WITH THE AREA BETWEEN SYSTEMS. RAIN CHANCES RETURN
THURSDAY AND FRIDAY...AS ANOTHER STORM SYSTEM NEARS FROM THE WEST.
THIS SYSTEM SHOULD FEATURE A MORE ROBUST COLD FRONT THAT SHOULD PASS
NW-SE ACROSS THE VALLEY LATE FRIDAY/EARLY SATURDAY. GIVEN THAT
MOISTURE RETURN MAY BE LIMITED...HARD TO DETERMINE HOW STRONG STORMS
WILL BE WITH THIS SYSTEM. DRY CONDITIONS SHOULD RETURN BY SATURDAY
NIGHT AND CONTINUE NEXT SUNDAY. HIGHS BY THE WEEKEND SHOULD RETURN
TO COOLER THAN AVERAGE READINGS...IN THE LOWER 80S. NORMAL HIGHS FOR
THAT TIME OF YEAR ARE 91F.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 13, 4:52 AM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
452 AM CDT MON AUG 13 2012

ALZ001>010-016-TNZ076-096-097-131800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
452 AM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

WELL AHEAD OF A SLOWLY APPROACHING COLD FRONT...LOOK FOR ISOLATED TO
SCATTERED THUNDERSTORMS THIS MORNING...MAINLY FOR AREAS WEST OF
INTERSTATE 65. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO
NORTHWEST ALABAMA THIS AFTERNOON...SPREADING ACROSS THE REST OF THE
TENNESSEE VALLEY DURING THE EVENING. SOME OF THE STORMS THIS
AFTERNOON AND EARLY EVENING ACROSS NORTHWEST ALABAMA MAY BECOME
STRONG TO SEVERE...CAPABLE OF GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AS THE COLD FRONT CONTINUES ITS SLOW PATH ACROSS THE TENNESSEE
VALLEY...ISOLATED THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST
ON TUESDAY...FINALLY CLEARING THE AREA EARLY TUESDAY EVENING.

ANOTHER COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE
TENNESSEE VALLEY THURSDAY AFTERNOON THROUGH EARLY SATURDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 13, 10:41 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1041 AM CDT MON AUG 13 2012

ALZ001-131630-
LAUDERDALE AL-
1041 AM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAUDERDALE COUNTY
UNTIL 1130 AM CDT...

AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PINEFLAT...OR 10 MILES EAST OF
CORINTH...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL AFFECT EXTREME
NORTHWESTERN PORTIONS OF LAUDERDALE COUNTY THROUGH 1130 AM CDT.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERLOO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3500 8762 3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 1536Z 241DEG 28KT 3498 8834

CA
Special weather statement, Aug 13, 10:55 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1055 AM CDT MON AUG 13 2012

ALZ001>003-131645-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
1055 AM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAUDERDALE...
WESTERN COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 1145 AM
CDT...

AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TISHOMINGO...OR 10 MILES NORTH OF RED
BAY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHEROKEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3474 8811 3483 8793 3476 8782 3465 8778
      3449 8815
TIME...MOT...LOC 1553Z 236DEG 18KT 3458 8820

CA
Special weather statement, Aug 13, 11:26 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1126 AM CDT MON AUG 13 2012

ALZ001-002-131715-
LAUDERDALE AL-COLBERT AL-
1126 AM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1215 PM CDT...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 12 MILES NORTHWEST OF
UNDERWOOD-PETERSVILLE TO CHEROKEE...OR EXTENDING FROM 15 MILES
NORTHWEST OF FLORENCE TO 11 MILES EAST OF IUKA...AND MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
UNDERWOOD-PETERSVILLE AND LEXINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3500 8785 3500 8721 3497 8722 3477 8804
TIME...MOT...LOC 1622Z 232DEG 44KT 3502 8783 3481 8800

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:41 AM CDTSpecial Weather StatementHUNLauderdale49 min
Aug 13, 10:55 AM CDTSpecial Weather StatementHUNColbert50 min
Aug 13, 11:26 AM CDTSpecial Weather StatementHUNLauderdale49 min
Aug 13, 12:20 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone25 min
Aug 13, 12:43 PM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan32 min
Aug 13, 12:47 PM CDTSpecial Weather StatementHUNCullman43 min
Aug 13, 1:12 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan33 min
Aug 13, 1:43 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall, Morgan21 min
Aug 13, 1:45 PM CDTSpecial Weather StatementHUNJackson45 min
Aug 13, 2:08 PM CDTSpecial Weather StatementHUNMarshall52 min
Aug 13, 12:47 PM CDTSevere Thunderstorm WarningHUNLincoln28 min
Aug 13, 1:16 PM CDTSpecial Weather StatementHUNFranklin, Moore44 min
Aug 13, 1:54 PM CDTSpecial Weather StatementHUNFranklin51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.